Skip Navigation LinksHome > December 2008 - Volume 28 - Issue 4 > Anticholinergic Esotropia
Journal of Neuro-Ophthalmology:
doi: 10.1097/WNO.0b013e318182f5ea
Letter to the Editor

Anticholinergic Esotropia

Anderson, Jennifer M MD; Brodsky, Michael C MD

Free Access
Article Outline
Collapse Box

Author Information

Department of Ophthalmology University of Arkansas Little Rock, Arkansas

Department of Ophthalmology Mayo Clinic Rochester, Minnesota brodsky.michael@mayo.edu

In this journal, Oh and Shin (1) recently described a patient who developed esotropia and mydriasis 7 days after beginning treatment with haloperidol and benztropine mesylate. They attributed the esotropia to convergence caused by the excessive accommodative effort required to overcome the anticholinergic effects of these medications. Another case of anticholinergic esotropia has just been reported in a 5-year-old girl taking oxybutynin (Ditropan) for enuresis (2). We recently examined a patient whose clinical history casts further light on this phenomenon.

A 29-year-old woman presented with a 1-month history of horizontal diplopia. She had had esotropia in early childhood that gradually evolved into a consecutive exotropia. She also had a history of schizophrenia, depression, and anxiety and was being treated for these conditions with escitalopram (Lexapro), benztropine mesylate (Cogentin), quetiapine (Seroquel), aripiprazole (Abilify), hydroxyzine pamoate (Vistaril), cyclobenzaprine (Flexeril), and lamotrigine (Lamictal). She had asthma and used an albuterol inhaler.

Ophthalmologic examination revealed a distance visual acuity of 20/30 in the right eye and 20/25 in the left eye. Pupils measured 6 mm bilaterally in dim illumination and reacted sluggishly to direct light, constricting only to 5 mm. Dynamic retinoscopy showed decreased accommodation bilaterally. Horizontal optokinetic testing showed asymmetrical monocular responses that were greater nasally than temporally, indicating ocular misalignment within the first year of life. Prism and alternate cover testing showed an esotropia of 20 prism-diopters when fixating on a distance target and 45 prism-diopters when fixating on a near target. Cycloplegic refraction showed no significant refractive error.

She had no latent nystagmus, dissociated vertical deviation, or cross fixation. Extraocular movements were full with 1+ inferior oblique muscle overaction bilaterally. Anterior and posterior segment examinations were normal.

We informed the patient that she would probably require strabismus surgery. However, we suspected that the anticholinergic medication might be contributing to the esotropia, especially benztropine mesylate, hydroxyzine pamoate, and cyclobenzaprine. We discussed the issue of overmedication with her psychiatrist, who elected to discontinue her quetiapine, lamotrigine, cyclobenzaprine, aripiprazole, and hydroxyzine pamoate. The dose of benztropine mesylate was reduced.

On follow-up examination 2 months later, the patient reported that her diplopia had resolved. Dynamic retinoscopy showed improved accommodation. Prism and alternate cover testing now showed a constant exotropia of 12 prism-diopters when fixating at distance and 9 prism-diopters when fixating at near.

Our patient's treatment with multiple psychotropic medications had converted her long-standing exotropia to an esotropia with associated diplopia. Reducing the anticholinergic medications allowed her eyes to revert to their baseline exotropic position and produced resolution of her diplopia.

We agree with the pharmacological mechanism proposed by Oh and Shin (1) in which anticholinergic-induced paresis of accommodation leads to excessive accommodative effort with a corresponding excess of accommodative convergence. In children with accommodative esotropia, it is common to see a large-angle esotropia develop in the waiting room after administration of topical anticholinergic medications to dilate the pupils. Conversely, phospholine iodide, a cholinesterase inhibitor that enhances the effect of acetylcholine on the ciliary muscle, is used in topical form to eliminate small-angle esotropia (3).

Given that so many widely used medications have anticholinergic properties, it is surprising that anticholinergic esotropia is not reported more regularly. Our patient's preexisting strabismus and absence of fusion rendered her susceptible to this complication. As Oh and Shin (1) noted, their patient may have also had several predisposing neurologic factors. The need for an intrinsic predisposition for anticholinergic esotropia would best explain the striking rarity of this complication. Since examining our patient and reading the similar report by Oh and Shin (1), we have begun routinely screening for anticholinergic medications in patients with esotropia before planning strabismus surgery.

Jennifer M. Anderson, MD

Department of Ophthalmology

University of Arkansas

Little Rock, Arkansas

Michael C. Brodsky, MD

Department of Ophthalmology

Mayo Clinic

Rochester, Minnesota

brodsky.michael@mayo.edu

Back to Top | Article Outline

REFERENCES

1. Oh S-Y, Shin B-S. Benztropine-induced esotropia and mydriasis. J Neuroophthalmol 2007;27:312-3.

2. Wong EYH, Harding A, Kowal L. Oxybutynin-associated esotropia. J AAPOS 2007;11:624-37.

3. von Noorden GK. Binocular Vision and Ocular Motility. Theory and Management of Strabismus. 5th ed. St. Louis: CV Mosby; 1996:95-6.

© 2008 Lippincott Williams & Wilkins, Inc.

Login